She could go into insulin shock, and need immediate medical attention. It can cause all sorts of problems including brain damage. The best thing to do is to give her orange juice when that happens. They also sell glucose tablets at Wal-Mart that work well. I'm sure there are other things to do, but I'm not that well-knowledged about diabetes type 1 yet. My hubby has it.
If your wife is experiencing frequent lows then she probably needs an adjustment in her medication. Is she on insulin? Basal/bolus? How does she determine her bolus dose? Does she have a set dose? If so, it may be too high for the amount of carbs she is eating; an Insulin/Carb ratio is much safer. When does she take her basal (long acting) insulin? If she takes it at bedtime, then that may be too high a dose that is making her blood sugar so low in the early morning. Many people are able to treat their hypoglycemia down into the 30s, but much lower than that and they could lose consciousness. It is not safe to try and get someone to swallow something if they are unconscious, but they will need a glucogon injection or to call 911. Much better than risk dangerous hypos is to find out what is causing them to begin with. It is usually too much insulin or a combination of too much insulin and too little food (carbs).
thanks a lot for your suggestions .
she take lantus 18 Units at 10 pm at night
and actrpid 3 times a day 10 units each
once in morning before breakfast
second before lunch
third before dinner .
almost evry morning she goes in hypo...even today morning her blood sugar was 37 .
how do i get more info on an Insulin/Carb ratio ???
It's not good to go low like that every day; you need to talk to her doctor and get her does changed. A set dose of mealtime insulin (bolus) is not standard of care and also is not safe because we don't eat the same amount of carbs daily. I really recommend the book Using Insulin by John Walsh as it explains everything in a really clear manner. However for starters she needs to learn to know how many carbs she is eating. Packaged foods list carbs on the labels; for other foods there are lists online like CalorieKing.com. An average insulin/carb ratio is 1 unit of insulin for every 15 carbs, but this is only an average, we are all different in terms of our insulin needs. 10 units sounds very high, what are her numbers 2 hours after eating? What you can do to determine HER I:C ratio is start from 1:15 and see how that turns out two hours after eating, then adjust it up or down. Many of us have different ratios for different meals. Mine for instance is 1:10, 1:12 and 1:17. It sounds complicated but after a week of counting carbs and testing it starts to come clear. Her Lantus level might also be high, if you cut it back by a unit or two and then see a couple days how her morning numbers go, you might get good results. If your doctor is not responsive, many of us have to educate ourselves. I also suggest two boards with lots more information: TuDiabetes.com and Diabetesforums.com
Thanks a lot for the info ,
She was taking 18 units at 10pm every night . now from yesterday night we got it to 16 units at night .
i will moniter her numbers after food .
today morning when she woke up , her sugar count was again 41 .even after taking only 16 units of lantus and 7 units of actrapid ( short acting insuline ) maybe she din eat much of carbs required last night .
now i will keep a check on her number after food , to understand her intake of insuline units compared to her carbs .
Once again thanks a lot .
you can see her gluco meter as i have updated it as much possible by me .
I agree with what others are saying. Your wife needs to adjust her bedtime shot and I personally always check my sugar before giving my bedtime shot and will sometimes adjust my Lantus accordingly. Worsecase for myself, I would rather be high in the night and then take a fast acting insulin in the early morning (4am/5am) so that when I eat at around 8-9am my sugar is fine.
If she is low in the am she is taking too much insulin either at supper and is her sugar is not high enough at bedtime or she needs less Lantus.
I do not feel my low sugars so I always run a bit high to be safe.l
Lastly, you should not try to give liquids to your wife is she is unconscious. CALL 911 and keep a Glucagon kit in your home.
ps...speak to your wife's doctor before making any changes but do so ASAP
Thanks Jadi ,
we have reduced her lantus to 16 units , and there are changes , not she is not so low at early mornings . but last few days she is feeling vewry sleepy , she sleeps at 12 midnight and cannot wakeup till 10-30am to 11 am . she feels sleepy all day .
she is also having a headace all day .
we have fixed an apointment with the doc .
but as you know , she does'nt like checking her sugar everynow and then , i do make sure that she checks it once she is awake and before sleeping at night , but she trys to avoid checking her sugar .
she does'nt like it .
also she doesnot keep a check on what she eats and what she should not eat , she eats everything she like and if she feels her sugar is high , would take a shot of fast acting insuline .
how do i motivate her to keep a good check on her own health ?
Your wife's handling of her diabetes is dangerous in so many ways. She absolutely needs to check before each meal because that is how she determines the correct dose, as well as know the carbs she is about to eat. If she "feels" her sugar is high, she takes a shot of fast acting insulin???? When? After she eats? This is called a correction shot and the correct dose (correction factor) needs to be figured out in order to know how many units will drop her blood sugar by how far. It is not a surprise that she is experiencing both highs and lows frequently if she is managing her diabetes this way.
You might want to find out WHY she doesn't want to monitor her health. Is she thinking that if she ignores it, it will go away? It won't; she will end up in the hospital, in a diabetic coma or with serious complications. She is a lovely young woman with, obviously a loving husband, and she deserves better! By your description of her sleep patterns and her not caring about her diabetes, I'm wondering if she is suffering from Depression. Depression is 3 times more common in people suffering from Diabetes. If she is suffering from Depression it probably won't just go away on its own. When you see the doctor I would mention this to him and see if he can refer her to someone to talk to and perhaps prescribe medication if it is warrented.
as a type 1 diabetic for almost 10 years now, i was like your wife. i didn't care about checking my b/s levels for just about the whole time i've been a diabetic until last year when my blood average was 350 with a1c of 10.9-11.4. i decided that i did not want to die before i turned 40(i'm 36)! yes it is a pain in the *** to test as many times a day as recomended and yes it does get expensive, but ask her this, is it worth her life and the grief that you and other loved ones will go through when this could have been prevented? also say to her that testing only takes 5-30 sec of her day (depending on the type of tester). the agnozing death of constant high blood sugars is not something any one should go through. hope this helps.
Well put, and congratulations to you for getting back on track caring for your diabetes! I hope you are seeing the results of your commitment and probably had forgotten what it was like to feel good!
Thank y'all for your information. I usually register low but I felt so funny this morning a tested again, and it was an alarming 22! I had a glass of cashew milk and some nonfat plain yogurt and feel so much better. If I take Dristan, I have a funny reaction to it-my son says that is like taking a trip with no luggage- and this was like that! My doctor has me off insulin and with that low I wouldn't take it. I will call to find out what to do and get back to you with what he says. It may be a couple of days, but I'll let you know!
well if your blood sugar drops to 0 they will not make it they will past away but even when your blood sugar drops to 30 or below a seizure can come on